Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Fuzion to Raise cd4?
May 9, 2004

Hello

I have a couple different questions. I was diagnosed 1 1/2 yrs. ago. I have been on kaletra, combiver and bactrim since diagnosis. My cd4 has never risen above 100 in all this time, even though my VL has remained undetectable. Until now. Last test showed VL at 75. What is considered undetectable? Should I be on more antibiotics besides the bactrim to prevent OI's? Also, would Fuzion be a good option to consider to increase the cd4? Shouldn't doctor be doing more intense testing to find reason for cd4 so low? At what point, how long should you wait, until you can say that the cd4 is not going to increase? Dr. said if cd4 is very low when diagnosed, that the low number indicates that cd4 will unlikely increase ever. Also, I have tingling, burning, and pain in feet. Hands always hot too. Is this neuropathy? Thanks for your time. I hope you can answer my questions, since I can't seem to get my doctor to do anything other than test for VL and CD4 count.

Your website has been very informative. Keep up the great work. We need sites like this!

Response from Dr. Pierone

Hello and thanks for posting. A viral load of <75 is considered undetectable for most commercial labs. It is good news that you have been undetectable but I appreciate that the lack of a robust CD4 increase must be frustrating. One idea that you might consider is to jettison the AZT and substitute another medication such as Viread. AZT can cause bone marrow toxicity and may blunt the expected CD4 increase. A recent study was done that compared abacavir (Ziagen) to AZT (zidovudine, Retrovir) in treatment nave patients. Both groups received 3TC (Epivir) and Sustiva in this trial. The virologic response to therapy in the groups was similar, but the AZT group did not increase their CD4 counts as much as the Ziagen group. This finding may be relevant to your situation.

The burning, tingling, and pain in your feet almost certainly represent neuropathy and this may be another reason to change out the AZT (although 3TC can also contribute to this problem as well). Let us know what you and your clinician decide to do. Best of luck and keep stay in touch.



Previous
Eradicating HIV
Next
My endocrinologist may have found out why some get thrush and other symptoms at high CD4 levels and low VL's

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement